New Mexico, 2008

Tornado and Flash Flood in New Mexico, July 9 to 10, 2008

July 9 to 10, 2008 · NWS ABQ · 3 events in 2 counties and zones

A deep, moist atmosphere, aided by outflow boundaries, helped produce a few reports of funnel clouds, a brief tornado and heavy rain around Tucumcari. Heavy rain over the Sacramento Mountains also produced flash flooding along the Rio Penasco River in southwest Chaves County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep, moist atmosphere, aided by outflow boundaries, helped produce a few reports of funnel clouds, a brief tornado and heavy rain around Tucumcari. Heavy rain over the Sacramento Mountains also produced flash flooding along the Rio Penasco River in southwest Chaves County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 9, 2:30 AM MST, 10 hours 40 minutes earlier.

Area forecast discussion, Jul 9, 2:30 AM MST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 AM MDT WED JUL 9 2008

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF CENTRAL AND EASTERN
   NEW MEXICO THIS AFTERNOON AND EVENING...

.DISCUSSION...
NEW MEXICO REMAINS BETWEEN TWO MAIN UPPER LEVEL CENTROIDS...ONE OVER
THE ERN PACIFIC AND ANOTHER IN THE SRN GULF STATES. AS MENTIONED BY
THE PREVIOUS DISCUSSION...THIS HAS PLACED EC NM WITHIN A DEFORMATION
ZONE. ONGOING CONVECTION IS RESPONDING TO THIS SHEAR AXIS AND SHOULD
PERSIST THROUGH THE REMAINDER OF THE DAY. REGIONAL SOUNDINGS AT 00Z
INDICATE PRECIPITABLE WATER VALUES OF ONE INCH AT ALBUQUERQUE...WITH
1.5 INCHES AT MIDLAND AND EL PASO. LOW LEVEL E/SE FLOW WILL CONTINUE
TO KEEP MOISTURE WORKING INTO THE REGION...WITH DEWPOINTS REMAINING
IN THE 60S TO NEAR 70. SLOW STORM MOVEMENT IN COMBINATION WITH SOME
OROGRAPHIC SUPPORT WILL ALLOW FOR HEAVY RAINFALL WITHIN PARTS OF SE/
EC NM. 24HR RAINFALL AMOUNTS OF ONE INCH WILL BE COMMON WITH LOCALLY
HIGHER AMOUNTS OF 2 TO 3 INCHES POSSIBLE. WITH SOILS ALREADY ON THE
WETTER SIDE DUE TO RECENT PRECIPITATION...HAVE OPTED TO POST A FLASH
FLOOD WATCH FOR AREAS ALONG AND SOUTH OF INTERSTATE 40...ALONG/EAST
OF THE CENTRAL MOUNTAIN CHAIN...RUNNING FROM 18Z TO 06Z THU. THE DAY
CREW MAY NEED TO CONSIDER NMZ014 AS WELL...THOUGH THE LATEST MODELS
SUGGEST THAT PWATS SHOULD BE LOWER COMPARED TO AREAS S AND E. IN THE
MEANTIME...SHOWERS AND STORMS ARE STILL LIKELY OVER THE REMAINDER OF
THE FORECAST AREA AND MAY BE SLOW TO INITIATE DUE TO ENHANCED CLOUD
COVER. LOCALLY HEAVY RAINS ARE POSSIBLE IN THESE AREAS AND SHOULD BE
DEPENDENT ON STORM MOVEMENT AND PERSISTENCE. THE NW QUADRANT OF THE
STATE WILL EXPERIENCE THE LEAST AMOUNT OF COVERAGE TODAY. TEMPS WILL
BE COOLEST BENEATH THE PERSISTENT RAINFALL/CLOUD COVER...WITH HIGHS
PUSHING THE MID 90S NEAR FARMINGTON.

THE UPPER HIGH OVER THE GULF STATES WILL RETROGRADE INTO CENTRAL TX
BY LATE IN THE WORK WEEK. THIS WILL SHIFT THE HIGHEST QPF CHANCES TO
THE SOUTH CENTRAL ZONES ON THUR AND THE SOUTHWEST MOUNTAINS FOR FRI.
INCREASED POPS SLIGHTLY OVER THESE AREAS AS THE SHEAR AXIS MIGRATES
WESTWARD. MOISTURE AND UPPER LEVEL DISTURBANCES WILL WORK NORTHWARD
OUT OF MEXICO INTO THE SHEAR ZONE. HEAVY RAINFALL IS POSSIBLE ACROSS
THE SRN CWA AND WILL NEED TO BE MONITORED FOR ADDITIONAL FLASH FLOOD
WATCHES. READINGS WILL APPEAR TO BE BACKWARDS THROUGH FRIDAY...WITH
THE WARMEST CONDITIONS IN THE NORTH AND COOLEST IN THE SOUTH.

LONG RANGE MODELS DIVERGE ON A PLACEMENT OF THE UPPER HIGH FOR THE
UPCOMING WEEKEND. GFS ENSEMBLE FORECASTS STILL INDICATE LARGE SPREAD
WITH 500MB HEIGHTS. THE OPERATIONAL GFS AND THE ECMWF PLACE THE UPR
HIGH S OR SE OF NM. ULTIMATELY...THIS MAY SHUT OFF THE DEEP MOISTURE
PLUME FROM THE SOUTH. HOWEVER...LINGERING MID-LEVEL MOISTURE OVER AZ
WILL ROTATE AROUND THE UPR HIGH THIS WEEKEND. THIS SHOULD ALLOW FOR
A RING OF FIRE...WHERE STORMS DEVELOP ALONG THE WRN/NRN PERIPHERY OF
THE UPR HIGH. WILL PLACE THE HIGHEST POPS IN THE EXTENDED OVER WRN/
NRN NM FOR NOW. DPORTER

&&

.AVIATION...
AN ALREADY VERY MOIST LOW LEVEL AIRMASS AND FAIRLY WIDESPREAD
RAINFALL ACROSS THE EAST HALF OF NEW MEXICO WILL AGAIN ENCOURAGE
POCKETS OF IFR CONDITIONS INTO AT LEAST MID MORNING. KTCC...KLVS...
KROW AND POSSIBLY EVEN KSAF WILL HAVE POTENTIAL FOR A PERIOD OF IFR
TO MVFR CONDITIONS THROUGH MID OR EVEN LATE MORNING. ELSEWHERE WITH
THE EXCEPTION OF THE NORTHWEST PLATEAU THERE WILL BE A GOOD CHANCE
FOR MORE SHRA/TSRA PRODUCING AT LEAST MVFR CONDITIONS. THUNDERSTORM
GUSTS UP TO 45 KNOTS AND BRIEF MODERATE TO HEAVY RAIN ARE MOST
LIKELY WITH THE TSRA ACROSS WESTERN AREAS LATER TODAY...WHILE
HEAVIER AND LONGER LASTING RAIN AND LOWER CIGS WILL BE ASSOCIATED
WITH THE STORMS FARTHER TO THE EAST.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 43

&&

.FIRE WEATHER...
WETTING RAIN WILL REMAIN A LIKELIHOOD ACROSS THE SOUTHEAST HALF OF
NM TODAY INTO AT LEAST THURSDAY. LESS WIDESPREAD SHOWERS AND STORMS
ELSEWHERE...BUT EVEN MOST OF THE STORMS ACROSS THE NORTHWEST HALF
WILL BE WET. HOWEVER...SLIGHT DRYING IS STILL POSSIBLE ACROSS FAR
NORTHWEST AREAS...MAINLY TODAY THROUGH FRIDAY. MINIMUM HUMIDITIES
WILL DROP BELOW 20 PERCENT IN THE FAR NORTHWEST EACH AFTERNOON...BUT
REMAIN ABOVE THOSE LEVELS ELSEWHERE. THE LONG RANGE MODELS STILL
INDICATE SOME LINGERING POTENTIAL FOR A SIGNIFICANT MOISTURE SURGE
COMING UP FROM MEXICO INTO ARIZONA LATE THIS WEEK AND INTO WRN NM BY
THE WEEKEND...BUT CONFIDENCE OF ITS TIMING/EXACT LOCATION REMAINS
LOW TO MODERATE. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  94  62  94  63 /  10  10  10  10
GALLUP..........................  88  55  87  55 /  10  10  20  10
GRANTS..........................  84  56  81  53 /  20  30  30  20
GLENWOOD........................  88  58  87  59 /  50  50  40  30
CHAMA...........................  80  45  82  45 /  20  20  10  10
LOS ALAMOS......................  78  53  77  53 /  40  30  20  10
RED RIVER.......................  71  40  73  42 /  20  20  10  10
TAOS............................  81  50  84  50 /  20  20  20  10
SANTA FE........................  77  52  79  56 /  40  40  30  20
SANTA FE AIRPORT................  79  55  80  56 /  40  40  30  20
ESPANOLA........................  86  55  87  55 /  30  30  20  10
ALBUQUERQUE HEIGHTS.............  82  62  81  63 /  50  50  50  20
ALBUQUERQUE VALLEY..............  83  60  83  60 /  50  50  50  20
ALBUQUERQUE FOOTHILLS...........  82  61  82  62 /  50  50  40  20
ALBUQUERQUE WEST MESA...........  83  60  83  63 /  50  50  40  20
SOCORRO.........................  84  61  82  60 /  70  70  60  30
SANDIA PARK/CEDAR CREST.........  72  49  74  48 /  60  50  50  20
MORIARTY/ESTANCIA...............  76  53  76  55 /  60  60  50  20
CARRIZOZO.......................  77  57  79  59 /  70  80  60  30
RUIDOSO.........................  68  50  71  52 /  80  80  60  30
RATON...........................  78  53  86  53 /  30  20  10   5
LAS VEGAS.......................  71  50  76  53 /  60  50  30  10
ROY.............................  74  60  84  59 /  50  30  20  10
CLAYTON.........................  76  59  86  62 /  60  20  10   5
SANTA ROSA......................  76  60  85  62 /  90  70  40  10
TUCUMCARI.......................  79  63  89  66 /  80  60  30  10
FORT SUMNER.....................  78  64  86  66 /  80  70  30  10
CLOVIS..........................  78  62  85  65 /  70  60  30  10
PORTALES........................  80  62  86  65 /  70  60  20  10
ROSWELL.........................  79  65  85  67 /  80  70  40  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR THE
FOLLOWING ZONES...NMZ010>013-015>021-026.

&&

46/43
Hazardous weather outlook, Jul 9, 4:52 AM MST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT WED JUL 9 2008

NMZ001>021-026-101200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
552 AM MDT WED JUL 9 2008

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF CENTRAL AND EASTERN
   NEW MEXICO THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FROM NOON UNTIL MIDNIGHT MDT FOR
AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...MAINLY ALONG
AND SOUTH OF THE INTERSTATE 40 CORRIDOR. EXPECT RAIN RATES OF ONE
TO TWO INCHES PER HOUR BENEATH SLOW MOVING STORMS. IN ADDITION...
HEAVY RAINFALL OVER BURN SCARS IN THE MANZANO MOUNTAINS COULD LEAD
TO FLASH FLOODING OVER WESTERN TORRANCE COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
LOCALLY HEAVY RAINS ARE POSSIBLE OVER SOUTHWEST AND SOUTH CENTRAL
NEW MEXICO ON THURSDAY...MAINLY STRETCHING FROM CATRON TO LINCOLN
COUNTIES. THE FOCUS FOR HEAVY RAINS WILL SHIFT INTO SOUTHWEST NEW
MEXICO ON FRIDAY...IMPACTING CATRON AND WESTERN SOCORRO COUNTIES.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT HEAVY RAINFALL OR FLOODING.

DPORTER

The radar

The Cannon AFB radar (KFDX), 58 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 tornado, 1 flood. Local standard time, as filed.

Flash Flood, Quay

When
July 9, 1:10 PM MST to 1:30 PM MST
Where
Quay County, 0.62 mi W of Lesbia to 0.73 mi W of Lesbia
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Newspaper
Coordinates
35.150, -103.561

Tornado, Quay

When
July 9, 1:13 PM MST to 1:15 PM MST
Where
Quay County, 2.85 mi WSW of (Tcc)tucumcari Arpt to 2.54 mi WSW of (Tcc)tucumcari Arpt
Rating
EF0
Path length
0.31 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
35.165, -103.647

Police officer observed a tornado touching the ground for about two minutes near the Tucumcari airport, moving northeast. The Quay County Sun newspaper reported the tornado between the I-40 frontage road (on the south side) and county road 62, and east of county road AK. No damage was reported from this brief tornado as it crossed open fields.

Flood, Chaves

When
July 9, 8:00 PM MST to July 10, 2:00 PM MST
Where
Chaves County, 1.83 mi NNE of Elk to 1.56 mi ENE of Elk
Cause
Heavy Rain
Crop damage
$1,000
Reported by
Public
Coordinates
32.956, -105.322

Heavy rain over the headwaters of the Rio Penasco and Agua Chituita Creek led to flooding of at least two ranches along the Rio Penasco river, south of U.S. route 82 in southwest Chaves county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyThe tornado archive for New Mexico, 2008Warnings in New Mexico, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101360, 101077, 101571.